Alert archive / Iowa / Flash Flood Watches in 2016

Flash Flood Watch 5, NWS Sioux Falls, SD

September 20, 201611 counties in Iowa; Cottonwood County, Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this flash flood watch at Sep 20, 2016, 2:32 PM CDT for 11 counties in Iowa; Cottonwood County, Jackson County, Nobles County, Minnesota. It took effect at Sep 21, 2016, 7:00 PM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2016, 2:32 PM CDT (19:32 UTC)
In effect from
Sep 21, 2016, 7:00 PM CDT
Expired
Sep 22, 2016, 10:20 AM CDT
In force
15 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 104 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1830 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WGUS63 KFSD 201932
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
232 PM CDT TUE SEP 20 2016

...HEAVY RAIN POSSIBLE LATE WEDNESDAY INTO THURSDAY...

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-211145-
/O.NEW.KFSD.FF.A.0005.160922T0000Z-160923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...
STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
232 PM CDT TUE SEP 20 2016

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF IOWA AND SOUTHWEST 
  MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN IOWA...BUENA 
  VISTA...CHEROKEE...CLAY IA...DICKINSON...IDA...LYON IA... 
  O'BRIEN...OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN 
  SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON AND NOBLES. 

* FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING

* SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY
  EVENING...WITH WIDESPREAD THUNDERSTORMS ANTICIPATED DURING THE
  OVERNIGHT HOURS INTO THURSDAY. SCATTERED THUNDERSTORMS MAY
  CONTINUE THROUGH THE DAY THURSDAY.  LOCALLY HEAVY
  RAINFALL...WITH AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE.
  DEPENDING ON THE TRACK OF THUNDERSTORMS...LOCALIZED RAINFALL
  AMOUNTS GREATER THAN 3 INCHES MAY BE POSSIBLE.

* IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING QUICK
  PONDING OF WATER ON ROADS...LOW LYING...OR POOR DRAINAGE AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
6 follow-up statements
842 
WGUS63 KFSD 210210
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT TUE SEP 20 2016

...HEAVY RAIN POSSIBLE LATE WEDNESDAY INTO THURSDAY...

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-211015-
/O.CON.KFSD.FF.A.0005.160922T0000Z-160923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...
STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
910 PM CDT TUE SEP 20 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING
THROUGH THURSDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE 
  FOLLOWING AREAS...IN IOWA...BUENA VISTA...CHEROKEE...CLAY IA...
  DICKINSON...IDA...LYON IA...O'BRIEN...OSCEOLA... PLYMOUTH...
  SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA... COTTONWOOD...
  JACKSON AND NOBLES. 

* FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING

* SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP WEDNESDAY 
  EVENING...WITH WIDESPREAD THUNDERSTORMS ANTICIPATED DURING THE 
  OVERNIGHT HOURS INTO THURSDAY. SCATTERED THUNDERSTORMS MAY 
  CONTINUE THROUGH THE DAY THURSDAY. LOCALLY HEAVY RAINFALL...
  WITH AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE. DEPENDING ON 
  THE TRACK OF THUNDERSTORMS...LOCALIZED RAINFALL AMOUNTS 
  GREATER THAN 3 INCHES MAY BE POSSIBLE. 

* IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING 
  QUICK PONDING OF WATER ON ROADS...LOW LYING...OR POOR DRAINAGE 
  AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
541 
WGUS63 KFSD 210856
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 AM CDT WED SEP 21 2016

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-211700-
/O.CON.KFSD.FF.A.0005.160922T0000Z-160923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...
STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
356 AM CDT WED SEP 21 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE 
  FOLLOWING AREAS...IN IOWA...BUENA VISTA...CHEROKEE...CLAY IA...
  DICKINSON...IDA...LYON IA...O'BRIEN...OSCEOLA... PLYMOUTH...
  SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA... COTTONWOOD...
  JACKSON AND NOBLES. 

* FROM THIS EVENING THROUGH THURSDAY EVENING

* SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
  EVENING...WITH WIDESPREAD THUNDERSTORMS ANTICIPATED DURING THE
  OVERNIGHT HOURS INTO THURSDAY. SCATTERED THUNDERSTORMS MAY
  CONTINUE THROUGH THE DAY THURSDAY. LOCALLY HEAVY RAINFALL...
  WITH AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE. DEPENDING ON THE
  TRACK OF THUNDERSTORMS...LOCALIZED RAINFALL AMOUNTS GREATER THAN
  3 INCHES MAY BE POSSIBLE.

* IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING 
  QUICK PONDING OF WATER ON ROADS...LOW LYING...OR POOR DRAINAGE 
  AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
417 
WGUS63 KFSD 211719
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1219 PM CDT WED SEP 21 2016

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-220130-
/O.CON.KFSD.FF.A.0005.160922T0000Z-160923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...
STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
1219 PM CDT WED SEP 21 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH THURSDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE 
  FOLLOWING AREAS...IN IOWA...BUENA VISTA...CHEROKEE...CLAY IA...
  DICKINSON...IDA...LYON IA...O'BRIEN...OSCEOLA... PLYMOUTH...
  SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA... COTTONWOOD...
  JACKSON AND NOBLES. 

* FROM 7 PM CDT THIS EVENING THROUGH THURSDAY EVENING

* SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS 
  EVENING...WITH WIDESPREAD THUNDERSTORMS ANTICIPATED DURING THE 
  OVERNIGHT HOURS INTO THURSDAY. SCATTERED THUNDERSTORMS MAY 
  CONTINUE THROUGH THE DAY THURSDAY. LOCALLY HEAVY RAINFALL... 
  WITH AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE. DEPENDING ON 
  THE TRACK OF THUNDERSTORMS...LOCALIZED RAINFALL AMOUNTS 
  GREATER THAN 3 INCHES MAY BE POSSIBLE. 

* IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING 
  QUICK PONDING OF WATER ON ROADS...LOW LYING...OR POOR DRAINAGE 
  AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
720 
WGUS63 KFSD 220000
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT WED SEP 21 2016

IAZ001>003-012>014-020>022-031-032-MNZ081-089-090-221000-
/O.CON.KFSD.FF.A.0005.000000T0000Z-160923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SIOUX CENTER...ORANGE CITY...ROCK VALLEY...HAWARDEN...HULL...
SHELDON...HARTLEY...SANBORN...SPENCER...LE MARS...CHEROKEE...
STORM LAKE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD
700 PM CDT WED SEP 21 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE 
  FOLLOWING AREAS...IN IOWA...BUENA VISTA...CHEROKEE...CLAY IA...
  DICKINSON...IDA...LYON IA...O'BRIEN...OSCEOLA... PLYMOUTH...
  SIOUX AND WOODBURY. IN SOUTHWEST MINNESOTA... COTTONWOOD...
  JACKSON AND NOBLES. 

* THROUGH THURSDAY EVENING

* SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS 
  EVENING...WITH WIDESPREAD THUNDERSTORMS ANTICIPATED DURING THE 
  OVERNIGHT HOURS INTO THURSDAY. SCATTERED THUNDERSTORMS MAY 
  CONTINUE THROUGH THE DAY THURSDAY. LOCALLY HEAVY RAINFALL... 
  WITH AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE. DEPENDING ON 
  THE TRACK OF THUNDERSTORMS...LOCALIZED RAINFALL AMOUNTS 
  GREATER THAN 3 INCHES MAY BE POSSIBLE. 

* IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING 
  QUICK PONDING OF WATER ON ROADS...LOW LYING...OR POOR DRAINAGE 
  AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
202 
WGUS63 KFSD 220904
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
404 AM CDT THU SEP 22 2016


IAZ001-002-012-013-020-021-031-032-MNZ089-221015-
/O.CAN.KFSD.FF.A.0005.000000T0000Z-160923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON IA-OSCEOLA-SIOUX-O'BRIEN-PLYMOUTH-CHEROKEE-WOODBURY-IDA-
NOBLES-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SIOUX CENTER...ORANGE CITY...ROCK VALLEY...
HAWARDEN...HULL...SHELDON...HARTLEY...SANBORN...LE MARS...
CHEROKEE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK...
WORTHINGTON
404 AM CDT THU SEP 22 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF IOWA AND SOUTHWEST
MINNESOTA HAS BEEN CANCELLED. THE HEAVY RAINFALL THREAT HAS
DIMINISHED ACROSS THE AREA. BRIEF MODERATE TO HEAVY RAINFALL WILL
BE POSSIBLE THIS MORNING, BUT FLASH FLOODING IS NO LONGER
EXPECTED.

$$

IAZ003-014-022-MNZ081-090-221715-
/O.CON.KFSD.FF.A.0005.000000T0000Z-160923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKINSON-CLAY IA-BUENA VISTA-COTTONWOOD-JACKSON-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SPENCER...STORM LAKE...WINDOM...MOUNTAIN LAKE...JACKSON...
LAKEFIELD
404 AM CDT THU SEP 22 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA...INCLUDING 
  THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA VISTA...CLAY 
  IA AND DICKINSON. IN SOUTHWEST MINNESOTA...COTTONWOOD AND 
  JACKSON. 

* THROUGH THIS EVENING

* OCCASIONAL SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
  AMOUNTS OF 1 TO 3 INCHES WILL BE POSSIBLE TODAY. DEPENDING ON
  THE TRACK OF THUNDERSTORMS...LOCALIZED RAINFALL AMOUNTS GREATER
  THAN 3 INCHES MAY BE POSSIBLE.

* IMPACTS...HIGH RAINFALL RATES WILL BE CAPABLE OF PRODUCING 
  QUICK PONDING OF WATER ON ROADS...LOW LYING...OR POOR DRAINAGE 
  AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
225 
WGUS63 KFSD 221520
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 AM CDT THU SEP 22 2016


IAZ003-014-022-MNZ081-090-221630-
/O.CAN.KFSD.FF.A.0005.000000T0000Z-160923T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DICKINSON-CLAY IA-BUENA VISTA-COTTONWOOD-JACKSON-
INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
SPENCER...STORM LAKE...WINDOM...MOUNTAIN LAKE...JACKSON...
LAKEFIELD
1020 AM CDT THU SEP 22 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND
SOUTHWEST MINNESOTA HAS BEEN CANCELLED. OVERNIGHT HEAVY RAINFALL
OVER PORTIONS OF SOUTHWESTERN AND SOUTH CENTRAL MINNESOTA MAY
CONTINUE TO LEAD TO RISES IN RIVERS THROUGH THURSDAY.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Sep 20, 12:23 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Sep 20, 12:23 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1223 PM CDT TUE SEP 20 2016

.SHORT TERM...(Today and Tonight)
Issued at 425 AM CDT Tue Sep 20 2016

Much in the weather picture early this morning appears to have
changed little over the last 24 hours. A strong zonal jet along the
International border, albeit a bit of a meridional shift with
heights nudging upward across the plains through today. Push of
steeper mid-level lapse rates and frontogenesis along advancing
thermal ribbon has generated a scattering of sprinkles and a few
legitimate light showers near and north of the highway 14 corridor
in the overnight hours, and zone will continue to slip eastward and
spread northeast this morning. Coarser model solutions appear to
have a better picture of this compared to high-res CAMS at least so
far.  Frontogenesis shifts east through the morning with rising
heights through at least early evening, and will see meager
precipitation come to a bit slower end by mid to late morning across
southwest Minnesota. Surface ridge will continue to retreat as
frontal boundary and low pressure limps into the far western CWA
during the late afternoon. Some decent moisture at low levels is
actually not too far away in Kansas and Missouri, and that along
with the local moisture source from recent rainfall will start to
increase dewpoint considerably during the midday on increased
southerly flow beneath what is a fairly strong warm layer aloft.
It will be another very warm day with developing sunshine
encouraging temps mainly in the 80s.

Doubt growing as to whether convection will be able to initiate to
any appreciable degree tonight.  Despite increase in low-level jet
tonight, the convergent focus is at best along the far
northeast/eastern border of the CWA by later evening and through the
overnight. Problem to initiation is that warm layer aloft which
practically appears to cap off much of the area through the later
afternoon and early evening. With main gradient in mid level temps
removed to the north/east of the area, hard to picture that with
warm temps aloft sitting across a stagnating boundary from south
central to east central SD that will be able to initiate much given
larger scale forcing is somewhat on vacation tonight. Have started
walking back the pops in coverage and extent, holding on to modest
chance pops from KMML to KMJQ areas.  In the event that storms do
develop, there is a risk with the potential instability to get a
marginally severe hail or wind producing storm given degree of the
elevated lapse rates, but again highly conditional on development at
all.

.LONG TERM...(Wednesday through Monday)
Issued at 425 AM CDT Tue Sep 20 2016

Rainfall chances look rather skittish on Wednesday during the day
period. Small pops are warranted in the morning in our far northeast
zones along the warm front. Then perhaps bending back into northwest
Iowa and extreme southeast SD in the afternoon just ahead of the
advancing short wave. This short wave has origins in the tropics and
sub tropics, so moisture with this wave is in no shortage. With the
warm front draped close to I 90, highs on Wednesday are quite
interesting. The various bias corrected and non bias corrected
readings have caught onto the fact that there will likely be a tight
thermal gradient from north to south. But blended in some ECMWF
values which warmed up northwest IA and locations over to Yankton
into the upper 80s. Conversely, the highway 14 corridor from Huron
to Marshall may be lucky to hit the mid 70s.

Wednesday night still looks like the period when the aforementioned
short wave will impact our southern zones the most. The surface warm
front stays nearly stationary, perhaps slipping just a bit further
south, with the greatest push of northerly air confined to our zones
in south central SD behind a subtle surface low pressure wave in
northeast Neb. At any rate, CAPES in our southern zones are thin,
with ML CAPE only averaging a few hundred J/Kg, coupled with a
strongly veering profile present and deep saturation. The ECMWF is a
tad further northward with the heavy rainfall when compared to the
GFS. The NAM is off on its own and really wasn't used, keeping the
heavy rain bottled up north of the warm front in central MN. Not
ruling out that there may be heavy rain in that area, just do not
like its totally dry solution in our southern zones as the NAM is
capped in that area. Therefore blended the Ecmwf and GFS outputs for
precip as its difficult to ascertain exactly where the warm front
will be providing the greatest low level focus. For instance the
ECMWF is bit further north with the warm front then the GFS
Wednesday night, thus its placement of QPF a bit further north.
Still believe that areas of heavy rain are possible Wednesday night
due to the deep saturation in northwest IA and immediate adjacent
locations, and will mention that in the forthcoming HWO.

On Thursday, pops become more disorganized again as the short wave
departs. In fact not sure if any pops are needed in the afternoon.
Highs are somewhat similar to Wednesday except cooler. Continued to
add in some warmer ECMWF output which warms up our southern zones
into the 80s south of the warm front. Therefore highs range from
near 70 in our far north, to the lower 80s around Sioux City.

As the very large upper low continues to move slowly eastward into
the intermountain west by late this week, the models have greatly
backed off on the warm frontal passage for Thursday night and early
Friday. The boundary just kind of pin wheels back into our zones
along the Missouri River. Therefore kept the trend of lowering pops
Thursday night and Friday, with highs only in the lower 70s across
southwest MN, to lower 80s along the MO River valley zones.

The deterministic GFS and ECMWF are in reasonable agreement with the
track of the upper low through 12Z Sunday, then they begin to
severely diverge as the ECMWF keeps the low closed and tracking much
slower eastward Sunday and Monday. Consensus shows the cold frontal
passage in our forecast area Saturday night and early Sunday when
the next primary focus for storms will be.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1221 PM CDT Tue Sep 20 2016

VFR conditions expected into the overnight hours. Will monitor
for mid-lvl cloud development by this evening, with showers and
thunderstorms forming east of I-29 towards and after midnight.

With a frontal boundary sagging near the I-90 corridor by
daybreak, we'll also watch for the potential development of MVFR
or lower stratus/fog, especially for the HON/FSD terminals.

If stratus/fog develops, it will likely linger into the morning
hours.

&&

.FSD Watches/Warnings/Advisories...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...MJ
AVIATION...Dux
Hazardous weather outlook, Sep 20, 4:42 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 AM CDT TUE SEP 20 2016

IAZ002-003-013-014-021-022-MNZ080-081-089-090-210945-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-MURRAY-
COTTONWOOD-NOBLES-JACKSON-
442 AM CDT TUE SEP 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT. THERE IS A VERY SMALL RISK
THAT AN ISOLATED STORM MAY BECOME MARGINALLY SEVERE WITH HAIL UP
TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF HEAVY RAIN ARE POSSIBLE WEDNESDAY NIGHT...MAINLY IN
NORTHWEST IOWA AND IMMEDIATE ADJACENT LOCATIONS. IF THIS OCCURS...
THE HEAVY RAINFALL COULD CAUSE URBAN FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TONIGHT.

IAZ001-012-020-031-032-MNZ097-098-NEZ013-014-SDZ054>056-059>071-
210945-
LYON IA-SIOUX-PLYMOUTH-WOODBURY-IDA-PIPESTONE-ROCK-DIXON-DAKOTA-
MINER-LAKE-MOODY-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-
DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
UNION-
442 AM CDT TUE SEP 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AREAS OF HEAVY RAIN ARE POSSIBLE WEDNESDAY NIGHT...MAINLY IN
NORTHWEST IOWA AND IMMEDIATE ADJACENT LOCATIONS. IF THIS OCCURS...
THE HEAVY RAINFALL COULD CAUSE URBAN FLOODING IN LOW LYING AND
POOR DRAINAGE AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MNZ071-072-SDZ038>040-050-052-053-057-058-210945-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-GREGORY-JERAULD-
SANBORN-BRULE-AURORA-
442 AM CDT TUE SEP 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

Nearby

Flash Flood Watches in Iowa, 2016Flash Flood Watches in Minnesota, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.